What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 21, 5:03 PM CST, 12 minutes earlier. Its key messages:
- There is a marginal risk of severe storms with quarter-sized hail and strong winds across central and north-central WI into early this evening.
- A period of gusty north winds and building waves Sunday into Monday morning will likely bring a period of hazardous conditions to small craft on Green Bay and Lake Michigan.
- Temperatures will return closer to normal from Sunday through the middle of next week before trending above normal again late next week.
Area forecast discussion, Sep 21, 5:03 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
603 PM CDT Sat Sep 21 2024
Updated aviation portion for 00Z TAF issuance
.KEY MESSAGES...
- There is a marginal risk of severe storms with quarter-sized
hail and strong winds across central and north-central WI into
early this evening.
- A period of gusty north winds and building waves Sunday into
Monday morning will likely bring a period of hazardous
conditions to small craft on Green Bay and Lake Michigan.
- Temperatures will return closer to normal from Sunday through
the middle of next week before trending above normal again late
next week.
&&
.DISCUSSION...
Issued at 405 PM CDT Sat Sep 21 2024
Short Term...Tonight and Sunday
Precipitation trends are the main focus from this forecast period.
This afternoon's radar imagery showed scattered showers and isolated
elevated thunderstorms across the region. The thunderstorms were
mainly focused in central WI where the better elevated instability
and WAA prevailed. As a result, the storms struggled to stay
intact with an eastward progression and became scattered showers
as they reached east-central WI. Further west, isolated
thunderstorms continued to develop in the pool of instability and
ahead of/along an approaching cold front. The evolution of these
storms through this evening will be the main forecast challenge.
Precipitation...Model guidance was struggling to latch onto the
current situation throughout the day, which has led to a forecast
mainly based on radar/satellite trends and mesoanalysis/surface
observations. That being said, until the cold front moves closer to
the forecast area, anticipate isolated thunderstorms to continue
developing in central WI and weakening to showers as they move
eastward through late this afternoon. Given the large pool of
instability, there will still be a threat for hail with some of the
stronger storms through this afternoon. Models indicate additional
showers and storms to develop ahead of the cold front into this
evening as the instability pool slowly moves eastward into central
WI. Therefore, anticipate a threat for hail and gusty winds with any
of the stronger storms associated with the front this evening. The
The stronger storm threat will wane as the night goes on due to a
loss in instability, but non-severe thunderstorms will still be
possible through Sunday morning. The precip chances will continue in
far eastern WI through Sunday afternoon until the front completely
exits the forecast area in the evening.
Temperatures...Today was the last day of above normal temperatures
with many locations in eastern WI reaching the 80s. However, clouds
and precip prevented temperatures in central and north-central WI to
rise into the 80s. The cold front will bring much cooler
temperatures to the region with highs only climbing into the 60s.
Long Term...Sunday Night Through Saturday
Cold front that shifts across the area late this weekend will
carry any chances for showers out of northeast WI on Sunday
evening. Skies will clear from north to south the rest of the
night and with PWATs crashing down and winds becoming light,
temps could tank across northern WI. Lowered temps a bit in the
north leading to mins into the mid to upper 30s. Could be some
fog with patchy frost over far northern WI near the Upper
Michigan border. Monday will be dry as ridging aloft and at the
sfc prevails. Another cool night is expected Monday night over
the far north with fog and frost again possible.
The only blemish on a mostly dry week then arrives late Monday
night and Tuesday as upper low over the southwest CONUS this
weekend works its way east-northeast. Though it appears bulk of
showers with this feature remain over the central Great Lakes,
there could be a few showers into east-central WI on Tuesday
(20-30% chances). Rest of the week does look dry though as troughing
re-asserts itself farther east over the lower Great Lakes while
ridging with 590+ dam heights builds over the western Great
Lakes. After a brief cooldown, daytime temps will rebound back
above normal as early as Wednesday with highs in the middle 70s
through rest of the week. Does not look like we'll see much in the
way of 80s though. Nighttime temps will also gradually warm, with
readings in the 40s to lower 50s by late this week.
Very low chances (mainly less than 20%) for rain return by next
weekend, though indications are that sprawling high pressure at
the sfc tied to the ridging aloft will continue to keep conditions
dry.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 602 PM CDT Sat Sep 21 2024
Mostly cloudy skies and VFR conditions prevailed across the region
early this evening. Scattered showers and thunderstorms were noted
across portions of central and north-central Wisconsin ahead of an
approaching cold front. This activity is expected to move east
tonight as the cold front sweeps through the region. Although VFR
conditions should prevail for most of the area, some MVFR
conditions will be possible with the stronger thunderstorms. A few
of the storms may be strong and produce hail and gusty winds,
especially across central and north-central Wisconsin this
evening.
Additional showers are possible in east-central WI Sunday
morning. Decided to include ceilings lowering after midnight as
models continue to show this solution. Winds will turn north after
midnight into Sunday morning following the cold front. Gusts up
to 20 kts will be possible for Sunday morning. Some brief LLWS is
expected across north-central Wisconsin this evening, mainly
affecting the KRHI TAF site.
&&
.MARINE...
Issued at 405 PM CDT Sat Sep 21 2024
A period of hazardous conditions for small craft looks to develop
on Sunday as gusty north winds develop behind a cold front. Could
have a brief period of stronger winds close to/behind the front
as the initial surge of cold air advection arrives late tonight,
then a little lull during the day on Sunday, with stronger winds
arriving aloft later Sunday afternoon which should mix down.
Gusts to 25-30 kts are expected with waves generally building to
2-5 ft, highest waves south of Sturgeon Bay. Winds and waves will
slowly decrease Monday morning.
&&
.CLIMATE...
Issued at 405 PM CDT Sat Sep 21 2024
The record stretch of consecutive days in the 80s during
September continues. High temperatures have already reached the
lower 80s today at Green Bay, so one more day will be added to the
record. There is still a chance Wausau will see highs reach 80
later this afternoon. The streak will end after today as much
cooler air works into the region tonight and Sunday.
At Green Bay, the high today has already cracked the lower 80s,
marking the 11th consecutive day in the 80s. The old September
record of consecutive days in the 80s was 9 days set from Sep
16-24, 1891 and from Sep 1-9, 1933.
At Wausau, the high Friday was 80 degrees, marking the 10th
consecutive day in the 80s. The temperature today could still
reach 80 which would mark the 11th straight day of 80, but that
is not a sure thing. The old September record of consecutive days
in the 80s was 8 days set from September 4-11, 1978 and from
September 17-24, 1908.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION.....Kruk/JLA
AVIATION.......Kurimski
MARINE.........Kruk
CLIMATE........JLA
Hazardous weather outlook, Sep 21, 3:08 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
408 PM CDT Sat Sep 21 2024
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222115-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
408 PM CDT Sat Sep 21 2024
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
There is a marginal risk for severe thunderstorms through early
this evening across central and north-central Wisconsin. The main
hazards within the strongest storms are quarter-sized hail and
strong wind gusts, as well as brief locally heavy rainfall. Non-
severe storms will impact areas farther east later tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Non-severe thunderstorms will occur on Sunday, especially from the
Fox Valley to the lakeshore.
Patchy fog may restrict visibilities for motorists late Sunday
night into early Monday morning, and again Monday night into
Tuesday morning. Patchy frost is also possible both nights over
northern Wisconsin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through late this evening across
central and north-central Wisconsin. Spotters are requested to
report wind gusts over 40 mph and hail.
LMZ521-522-541>543-222115-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
408 PM CDT Sat Sep 21 2024
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Thunderstorms are possible on Sunday.
Gusty northerly winds and building waves will lead to hazardous
conditions for small craft Sunday afternoon into Monday morning.
Kruk/JLA
In the hours before
Special weather statement, Sep 21, 2:53 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
353 PM CDT Sat Sep 21 2024
WIZ030-036-212130-
Portage WI-Marathon WI-
353 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PORTAGE AND
SOUTHEASTERN MARATHON COUNTIES UNTIL 430 PM CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Mosinee, or 12 miles north of Stevens Point, moving
east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Stevens Point, Mosinee, Bevent, Knowlton, Jordan, Rosholt, Peru,
Shantytown, North Star, Ellis, Polonia, Dewey Marsh Wildlife Area,
Holt, Rocky Corners, Galloway and Peplin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4461 8973 4480 8966 4475 8922 4449 8922
TIME...MOT...LOC 2053Z 284DEG 31KT 4469 8963
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Kurimski
Local storm report, Sep 21, 2:56 PM CST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
356 PM CDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Hail 2 NW Knowlton 44.73N 89.71W
09/21/2024 E0.25 Inch Marathon WI Public
&&
KurimskiSpecial weather statement, Sep 21, 3:16 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
416 PM CDT Sat Sep 21 2024
WIZ018-212215-
Lincoln WI-
416 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN LINCOLN COUNTY UNTIL
515 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Dorchester, or 46 miles northwest of Wausau, moving
east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Merrill, Tomahawk, New Wood Wildlife Area, Birch Trails Girl Scout
Camp and Bill Cross Rapids Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4546 8972 4519 8973 4521 9005 4534 9005
4538 9004 4544 9004
TIME...MOT...LOC 2116Z 270DEG 25KT 4533 9042
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KurimskiSpecial weather statement, Sep 21, 3:29 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
429 PM CDT Sat Sep 21 2024
WIZ030-031-035>037-212215-
Portage WI-Waupaca WI-Shawano WI-Wood WI-Marathon WI-
429 PM CDT Sat Sep 21 2024
...LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN WAUPACA...
NORTHERN PORTAGE...MARATHON...WESTERN SHAWANO AND NORTHERN WOOD
COUNTIES UNTIL 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking line of strong
thunderstorms along a line from 9 miles east of Abbotsford to 12
miles north of Amherst, or along a line from 25 miles west of Wausau
to 18 miles east of Stevens Point, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Wausau, Stevens Point, Marshfield, Weston, Rib Mountain,
Clintonville, Mosinee, Abbotsford, Spencer, Bevent, Wittenberg,
Rothschild, Stockton, Schofield, Knowlton, Colby, Ringle,
Stratford, Marathon City and Edgar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4469 9032 4480 9032 4490 9031 4495 9032
4503 9031 4503 9020 4508 9020 4512 9004
4511 8956 4506 8928 4460 8871 4448 8927
4457 9032
TIME...MOT...LOC 2129Z 255DEG 31KT 4499 9015 4481 9005 4471 8970
4461 8922
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KurimskiSpecial weather statement, Sep 21, 4:05 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
505 PM CDT Sat Sep 21 2024
WIZ035-212245-
Wood WI-
505 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WOOD COUNTY THROUGH
545 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Millston, or 16 miles north of Tomah, moving east at 45
mph.
HAZARD...Wind gusts up to 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Babcock, Nekoosa, Cranmoor, Sandhill Wildlife Area, Walker, Scranton,
and Dexterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4436 9032 4442 8994 4425 8986 4425 9032
TIME...MOT...LOC 2205Z 257DEG 39KT 4422 9049
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
JLASpecial weather statement, Sep 21, 4:43 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
543 PM CDT Sat Sep 21 2024
WIZ010-018-030-035-036-220000-
Wood WI-Marathon WI-Portage WI-Oneida WI-Lincoln WI-
543 PM CDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT WOOD...PORTAGE...LINCOLN...
MARATHON AND WESTERN ONEIDA COUNTIES THROUGH 700 PM CDT...
At 542 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles east of Phillips to
near Abbotsford to near New Rome. Movement was east at 40 mph.
HAZARD...Wind gusts up to 30 mph and pea sized to half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Rhinelander, Marshfield,
Weston, Merrill, Rib Mountain, Mosinee, and Tomahawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Due to the
lightning and hail, seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4502 9032 4504 9020 4512 9020 4512 9004
4590 9004 4590 8943 4512 8942 4456 8922
4425 8923 4425 9032
TIME...MOT...LOC 2242Z 257DEG 33KT 4568 9027 4496 9024 4421 8997
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JLA